Background: Radiation recall refers to chemotherapy-triggered inflammation in healthy areas previously exposed to irradiation. Chemotherapeutics known to be associated with radiation recall phenomenon include anthracyclines, taxanes and antimetabolites, such as gemcitabine and capecitabine. Case reports detailing radiation recall dermatitis and pneumonitis associated with erlotinib have been previously described in the literature, however, there are no reported cases describing radiation gastritis associated with erlotinib. We report a patient with pancreatic cancer who developed gastrointestinal bleeding secondary to radiation recall gastritis related to erlotinib exposure.
Case report: A 57-year-old Hispanic male with pancreatic cancer initially received 7 cycles of FOLFIRINOX followed by capecitabine with radiation therapy for 28 fractions for a total of 5,040 cGy. Re-staging with computed tomography demonstrated stable disease. The patient was then treated with erlotinib and capecitabine for approximately two months before restaging demonstrated progressive disease. Shortly after discontinuing erlotinib and capecitabine, the patient reported maroon colored stools. Laboratory studies demonstrated a precipitous drop in hemoglobin and hematocrit from pre-treatment baseline, ultimately requiring transfusion with packed red blood cells. Subsequent esophagogastroduodenoscopy demonstrated findings consistent with radiation gastritis, with oozing in the gastric body and antrum, which was treated therapeutically with argon plasma coagulation. The patient's gastrointestinal bleed was difficult to control. Over the course of a two-month period - the patient required multiple admissions, repeat therapeutic esophagogastroduodenoscopies and transfusions.
Discussion: Radiation recall from erlotinib is rare but can potentially arise in any site that has been previously irradiated. There may be an association between the pathogenesis of radiation recall and erlotinib's up-regulation of the angiogenic growth factor thymidine phosphorylase. Treating physicians are reminded of the potential toxicity from erlotinib either given concomitantly or followed by radiation. We suggest discontinuing erlotinib if radiation gastritis is observed. We encourage physicians with similar experiences with erlotinib to report their findings. Further studies are warranted to investigate the pathogenesis of this unique phenomenon and its association with erlotinib.
Keywords: Radiation recall; erlotinib; pancreatic cancer; radiation recall gastritis.
Copyright© 2014 International Institute of Anticancer Research (Dr. John G. Delinassios), All rights reserved.